Colorado, 2005

Hail and Damaging Wind in Colorado, September 14, 2005

September 14, 2005 · NWS PUB · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 14, 1:38 PM MST, 57 minutes earlier.

Area forecast discussion, Sep 14, 1:38 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT WED SEP 14 2005

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENTLY...S/W TROUGH AND UPPER JET SWINGING THROUGH COLORADO THIS
AFTERNOON...ACCOMPANIED BY SCATTERED CONVECTION ACROSS THE AREA. SAW
A QUICK BURST OF HEAVY SNOW AT KLXV EARLIER TODAY...SO AUTUMN HAS
ARRIVED IN THE HIGH COUNTRY AT LEAST.

TONIGHT...SHOULD SEE SCATTERED THUNDERSTORMS AND HIGH MOUNTAIN
SNOW SHOWERS SPREAD EASTWARD ACROSS THE AREA THIS EVENING...THOUGH
WITH SYSTEM MOVING RAPIDLY...PRECIP SHOULD END FAIRLY QUICKLY FROM
WEST TO EAST AFTER MIDNIGHT. SUPPOSE A QUICK INCH OR 2 OF SNOW IS NOT
OUT OF THE QUESTION OVER PIKES PEAK/AREAS ABOVE 11K FEET BY LATE
EVENING. WITH QUICK CLEARING AND DRYING...SUSPECT SAN LUIS VALLEY
TEMPS WILL PLUNGE AFTER 06Z...SO WILL GO AHEAD WITH A FREEZE WARNING
FOR THE ENTIRE VALLEY THROUGH EARLY THURSDAY MORNING.

THURSDAY...HARD TO ARGUE WITH SUNNY...DRY AND WARMER FORECAST
CURRENTLY PORTRAYED IN THE GRIDS. ONLY CHANGES WERE A FEW MINOR
UPWARD ADJUSTMENTS TO MAX TEMPS.  --ETP

.LONG TERM...
NOT A LOT OF CHANGES NEEDED IN THE OUTER PERIODS. MODELS ARE
HAVING SOME DIFFICULTY BOTH RUN-TO-RUN AND MODEL-TO-MODEL WITH
SYSTEMS EARLY TO MID NEXT WEEK. UPPER TROF OVER NORTHWEST DEEPENS AS
IT MOVES INTO NORTHERN U.S. ROCKIES WITH INCREASED SOUTHWEST FLOW
OVER COLORADO. THAT UPPER TROF WIGGLES ACROSS TO OUR NORTH ON
SUNDAY. UPPER LEVEL JET STAYS OVER THE AREA THROUGH SUNDAY EXPECT
DAYTIME WINDS TO BE GUSTY OVER THE HIGHER TERRAIN ESPECIALLY
SATURDAY AFTERNOON AND SUNDAY. NEXT LOW ON THE NORTHERN TRACK
MOVES OVER SOUTHERN CANADA THEN INTO NORTHERN GREAT LAKES BY
TUESDAY. DURING THIS TIME THE JET STAYS TO OUR NORTH AS UPPER
RIDGE BUILDS ACROSS THE SOUTHERN U.S. LEANED TOWARD THE DGEX
TIMING BUT MODELS DIFFER ON DEVELOPMENT AND TIMING OF LOW OVER THE
SOUTHWEST.

KEPT FORECAST DRY ALTHOUGH GFS TRYING TO BRING SOME MOISTURE UP
FROM THE SOUTH AS THE UPPER RIDGE BUILDS TOWARD COLORADO ON
WEDNESDAY.
-FORTUNE-
&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 2 AM THURSDAY TO 8 AM THURSDAY FOR
COZ069>071.
&&

10/21
Hazardous weather outlook, Sep 14, 5:30 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT WED SEP 14 2005

COZ058>089-093>099-151300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
630 AM MDT WED SEP 14 2005

...FROST ADVISORY IN EFFECT FOR THE SAN LUIS VALLEY THROUGH 800 AM
THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND TONIGHT AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.  THE MAIN THREAT WITH
THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND
GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The Pueblo radar (KPUX), 102 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
September 14, 2:35 PM MST to 2:40 PM MST
Where
Custer County, 11 mi NE of Westcliffe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -105.317

Thunderstorm Wind, Pueblo

When
September 14, 3:54 PM MST
Where
Pueblo County, 6 mi E of Pueblo
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.267, -104.483

Hail, Las Animas

When
September 14, 3:59 PM MST to 4:03 PM MST
Where
Las Animas County, 13 mi N of Kim
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -103.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474084, 5474085, 5474086.